Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Morristown, TN

March 5, 1997Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 5, 1997, 4:09 PM EST for Carter County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1997, 4:09 PM EST (21:09 UTC)
Expired
Mar 5, 1997, 5:00 PM EST
In force
51 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Carter County, TN

The radar

The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 4:30 PM ESTThunderstorm WindCountywide, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 3:15 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 052111 RRA
SVRMRX
TNC019-052200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
409 PM EST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...CARTER COUNTY
 
AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CARTER COUNTY. THIS STORM WILL LIKELY PRODUCE
STRONG DAMAGING WINDS AND HAIL. THIS THUNDERSTORM IS MOVING EAST
NORTHEAST AT 45 MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:30 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 5, 2:30 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
230 PM EST WED MAR 5 1997

ACTIVE DAY ACROSS THE CWA THIS AFTERNOON. BNA/MRX WSR-88D SHOWS A
SQUALL LINE FRM MID-TN INTO THE NRN SECTIONS OF THE TN VALLEY.
AREA TOWER DATA AND MRX VWP SHOWS STG WINDS JUST OFF THE SFC WITH
THE TOWER AT COVE KNOB (SEVIER COUNTY) REPORTING A GUSTS OF 51
MPH OUT OF THE SW.

GRIDDED DATA SHOWS STG DIV ASSOCIATED RRQ OF 150 KNOT AT 300 MB...
LIFTED INDICES PROGGD BETWEEN -3 TO -5...STG LO LVL CONVERGENCE
ALONG SQUALL LINE...MODERATELY STG OMEGA LIFT WILL KEEP THIS STG/
SVR LINE OF STORMS MOVING ACRS THE FORECAST AREA THIS EVENING.
DUE TO THE UNI-DIRECTIONAL SHEAR AND RELATIVELY LOW WBZ...I FEEL
DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN THREAT. HWVR...
THE WIND PROFILE DOES SHOW SOME SPEED SHEAR...SO AN ISOLATED TORNADO
IS NOT OUT OF THE QUESTION.

HIGH PWS...850 MB DEWPOINTS NEAR 10 DEGREE C...AND PRESENCE OF THETA-E
RIDGE NEAR THE REGION WILL CONTINUE THE THREAT OF FLASH FLOODING
ACROSS THE ENTIRE FORECAST AREA THIS EVENING.

THE COLD FRONT WILL EXIT THE AREA BY MIDNIGHT WITH STG COLD AIR
ADVECTION. SINCE THE UPR SUPPORT LAGS BEHIND THE FRONT...I EXPECT
QUITE A BIT SHOWER ACTIVITY AFTER FROPA. HWVR...I ANTICIPATE THE
RAIN TO END BY EARLY THURSDAY MORNING WITH CLOUDS DECREASING
THURSDAY MORNING IN THE VALLEY. DUE TO THE UPSLOPE FLOW...THE PLATEAU
AND ERN TN MTNS WILL LIKELY BE MUCH SLOWER IN THE BREAKING THE CLOUDS
UP...BUT ADVECTION OF DRIER AIR WILL EVENTUALLY WIN OUT BY EARLY
AFTERNOON. WOULD NOT BE SUPRISED IN THE MTNS SEE SOME FLURRY ACTIVITY
THU MRNG DUE TO THE UPSLOPE COMPONENT.

SFC HIGH WILL BUILD INTO THE REGION FOR THU NIGHT AND FRI WITH MOSTLY
CLEAR SKIES. RELATIVELY CALM WINDS AND CLEAR SKIES WILL PRODUCE GOOD
RADITATIONAL COOLIND CONDS FOR THU NIGHT. FOR TEMP FCST...WOULD FAVOR
THE COOLER FAN VALUES.

DH

In the hours before

Local storm report, Mar 5, 10:44 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1040 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    JUST NORTH OF JAMESTOWN   TN   .88 INCH HAIL
03/05/97   FENTRESS                       NICKEL SIZE HAIL JUST NORTH
                                          OF JAMESTOWN REPORTED TO
                                          WDEB BY THE PUBLIC.

0930 AM    NORTHWEST SCOTT COUNTY    TN   0.75 INCH HAIL
03/05/97   SCOTT                          DIME SIZE HAIL REPORTED BY
                                          THE PUBLIC IN NORTHWEST
                                          SCOTT COUNTY

1005 AM    SOUTHERN FENTRESS         TN   0.75 INCH HAIL
03/05/97   FENTRESS                       DIME SIZE HAIL REPORTED BY
                                          SHERIFF'S DEPARTMENT IN
                                          SOUTHERN FENTRESS COUNTY.

1030 AM    HUNTSVILLE                TN   0.75 INCH HAIL
03/05/97   SCOTT                          DIME SIZE HAIL COVERED THE
                                          GROUND IN HUNTSVILLE. REPORTED
                                          BY COUNTY DISPATCH.
Local storm report, Mar 5, 11:21 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1118 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    CAMPBELL COUNTY           TN   TORNADO
03/05/97   CAMPBELL                       TORNADO ON THE GROUND NEAR
                                          SCOTT/CAMPBELL LINE MOVING
                                          TOWARD CARYVILLE. DAMAGE WAS
                                          OCCURRING. DAMAGE UNKNOWN AT
                                          THIS TIME. REPORTED BY
                                          HIGHWAY PATROL OFFICER.
                                          REPORT RECEIVED AT 1053 AT NWS.

1104 AM    CARYVILLE                 TN   TORNADO
           CAMPBELL                       ALONG I-75 NEAR CARYVILLE.
                                          REPORTED BY 911 DISPATCH.
Local storm report, Mar 5, 12:03 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1155 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM                              TN   0.50 INCH HAIL
03/05/97   CLAIBORNE                      PEA SIZE HAIL REPORTED BY A
                                          A POLICE OFFICER BETWEEN
                                          SPEEDWELL AND HARROGATE

1145 AM    NORTH SCOTT COUNTY        VA   WIND DAMAGE
03/05/97   SCOTT                          UPROOTED TREES NEAR HIGHWAY
                                          63 IN NORTH SCOTT COUNTY
                                          NEAR THE CAMPBELL COUNTY
                                          LINE.
Local storm report, Mar 5, 12:05 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1158 AM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    WINONA AND NORMA          TN   FLOODING
03/05/97   SCOTT                          WOLF CREEK ROAD AND BRIDGE
                                          UNDER WATER. WIDESPREAD
                                          WATER CLOSING SEVERAL ROADS
Local storm report, Mar 5, 3:32 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
326 PM EST WED MAR 5 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM                               TN   WIND DAMAGE
03/05/97   SEVIER                         TREES DOWN IN EXTREME
                                          NORTHERN SEVIER COUNTY NEAR
                                          JEF4FERSON COUNTY LINE.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:38 AM ESTSevere Thunderstorm WarningMRXFentress52 min
Mar 5, 8:54 AM ESTSevere Thunderstorm WarningMRXScott66 min
Mar 5, 9:39 AM ESTSevere Thunderstorm WarningMRXCumberland, Fentress66 min
Mar 5, 9:59 AM ESTSevere Thunderstorm WarningMRXMorgan61 min
Mar 5, 10:04 AM ESTSevere Thunderstorm WarningMRXScott56 min
Mar 5, 10:21 AM ESTSevere Thunderstorm WarningMRXCampbell69 min
Mar 5, 10:47 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union58 min
Mar 5, 10:53 AM ESTTornado WarningMRXCampbell37 min
Mar 5, 11:30 AM ESTTornado WarningMRXAnderson, Campbell, Morgan, Scott60 min
Mar 5, 11:35 AM ESTSevere Thunderstorm WarningMRXHancock55 min
Mar 5, 11:41 AM ESTFlash Flood WarningMRXCumberland, Fentress, Morgan, Scott4 hr
Mar 5, 11:41 AM ESTFlash Flood WarningMRXClaiborne, Hancock4 hr
Mar 5, 11:41 AM ESTFlash Flood WarningMRXAnderson, Campbell, Union4 hr
Mar 5, 11:59 AM ESTFlash Flood WarningMRXClaiborne, Union46 min
Mar 5, 11:59 AM ESTSevere Thunderstorm WarningMRXClaiborne, Union46 min
Mar 5, 12:49 PM ESTFlash Flood WarningMRXGrainger, Hawkins4 hr
Mar 5, 2:10 PM ESTSevere Thunderstorm WarningMRXRhea, Roane35 min
Mar 5, 2:36 PM ESTSevere Thunderstorm WarningMRXKnox, Loudon39 min
Mar 5, 2:54 PM ESTSevere Thunderstorm WarningMRXBlount, Sevier36 min
Mar 5, 3:29 PM ESTSevere Thunderstorm WarningMRXCocke, Greene61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.